Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 9, 2003, 7:12 PM EDT for Passaic County, New Jersey. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 7:12 PM EDT (23:12 UTC)
- Expired
- Aug 9, 2003, 8:00 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 118 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 092318
FFWOKX
NJC031-100000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
712 PM EDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY
* UNTIL 800 PM EDT
* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN MOVING OVER PORTIONS OF CENTRAL PASSAIC COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT BETWEEN ONE
AND TWO INCHES OF RAIN HAS FALLEN OVER THIS AREA OVER THE PAST
HOUR...AND THAT THE RAIN CONTINUES TO FALL AT A RATE IN EXCESS OF
ONE AND A HALF INCHES PER HOUR.
* THE AREA OF EXCESSIVE RAINFALL WILL STRETCH FROM NEAR POMPTON
LAKES...THROUGH WANAQUE AND STONETOWN TO NEAR RINGWOOD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.
LAT...LON 4097 7438 4095 7427 4101 7428 4108 7427
4108 7436What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 330 PM EDT SAT AUG 9 2003 .DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD. DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND. WITH WARMING TEMPERATURES. && .HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING. && .MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN. && .AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA LIKELY OVERNIGHT AS WELL. && .OKX... CT...NONE. NJ...FLOOD WATCH TONIGHT NJZ002>006-011 NY...FLOOD WATCH TONIGHT NYZ067>076 MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
Hazardous weather outlook, Aug 9, 3:57 AM EDT, 15 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 357 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG THE SOUTH SHORE BEACHES TODAY. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES THROUGH THIS SAME TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.